Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 120, NWS Sioux Falls, SD

July 9, 2009Jerauld County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 9, 2009, 3:52 AM CDT for Jerauld County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2009, 3:52 AM CDT (08:52 UTC)
Expired
Jul 9, 2009, 4:30 AM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Jerauld County, SD

The radar

The Aberdeen radar (KABR), 155 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 9:58 PM CDTSevere Thunderstorm WatchSPC7 hr
Jul 9, 3:41 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2009-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2009-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
452 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:15 AM CDT, 37 minutes earlier.

Area forecast discussion, Jul 9, 3:15 AM CDT, 37 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 AM CDT THU JUL 9 2009

.DISCUSSION...
THUNDERSTORMS TO CONTINUE TO PUSH ACROSS THE AREA EARLY THIS
MORNING. THUNDERSTORMS CURRENTLY ALONG I29 ASSOCIATED WITH AN
ELEVATED WARM FRONT ARE MOVING INTO SLIGHTLY MORE STABLE AIR...SUCH
THAT A GENERAL WEAKENING WILL CONTINUE. SEVERE THREAT WITH THESE
STORMS IS MINIMAL. BETTER CHANCE FOR SEVERE THUNDERSTORMS WITH THOSE
THAT ARE CURRENTLY TIED TO THE COLD FRONT IN CENTRAL SD. IF STORMS
BECOME REMOVED FROM THE BNDRY...SEVERE THREAT WILL DIMINISH
SIGNIFICANTLY...OTHERWISE 60 MPH WINDS AND QUARTER SIZE HAIL ARE
LIKELY INTO THE JAMES VALLEY.

ANOTHER ROUND OF SEVERE STORMS WILL BE POSSIBLE LATE THIS AFTERNOON
AND THIS EVENING. SFC FRONT TO CHECK UP ACROSS SE SD THIS MORNING
AND REMAIN NEARLY STATIONARY THIS AFTERNOON. PROVIDED STORMS DO NOT
BACK BUILD DOWN THE FRONT THROUGHOUT THE DAY...AND STRATUS CLEARS
SOME IN THE AFTERNOON...THUNDERSTORMS SHOULD POP NEAR THE SFC BNDRY
LATE IN THE DAY. MAIN CHANCES FOR THUNDERSTORMS WILL BE ALONG AND E
OF A LINE FROM BROOKINGS TO YANKTON. INITIAL DEVELOPMENT OF
CONVECTION POINTS TO DISCRETE SUPERCELLS CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...AND TORNADOES. ML CAPES OF AROUND 2500 J/KG
AND 0-6 KM SHEAR OF 50KTS SUPPORTS ROTATING UPDRAFTS...AND IS THERE
IS ENOUGH LOW LEVEL SHEAR...ESPECIALLY NEAR THE BNDRY THAT TORNADOES
ARE A POSSIBILITY. WILL ALSO HAVE TO WATCH THE POTENTIAL FOR
FLOODING...MAINLY OVER FAR SE SD AND NW IA...WHERE RECENT RAINS HAVE
SATURATED THE SOIL. THIS IS ALSO THE MOST FAVORABLE AREA FOR HEAVY
RAINS THIS EVENING WITH PRECIPITABLE WATER 1.5-2 INCHES. PLUS COULD
SEE CONTINUED REDEVELOPMENT OF THUNDERSTORMS ALONG THE 850 THERMAL
GRADIENT LATE INTO THE EVENING...AND POTENTIALLY THROUGH THE NIGHT.
NO FLASH FLOOD WATCH TO BE ISSUED AT THIS TIME...BUT MAY BE
SOMETHING FOR LATER SHIFTS TO CONSIDER.

INCREASED POPS FOR LATE THU TONIGHT INTO FRI AS THERE COULD BE
ANOTHER ROUND OF THUNDERSTORMS DEVELOP ALONG THE MIDLEVEL BNDRY AS
TROPICAL ENERGY RIDES OVER THE BNDRY. MAIN CHANCES APPEAR TO BE
ALONG AND SOUTH OF I90. CHANCES FOR PRECIPITATION SHOULD END FROM W
TO E FRI INTO FRI EVENING AS HIGH PRESSURE BUILDS INTO THE AREA AND
A COLD FRONT DRIVES S INTO SRN NE AND IA. DRY THROUGH THE

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS OVER MUCH OF THE AREA EARLY THIS
MORNING...BUT COVERAGE TO DECREASE AND MAINLY BE CONFINED TO SW MN
LATER THIS MORNING. A COLD FRONT OVER CNTRL SD EARLY THIS MORNING TO
BECOME STATIONARY OVER ERN SD LATE THIS MORNING. MORE THUNDERSTORMS
MAY DEVELOP ALONG THE STATIONARY FRONT THIS AFTERNOON...AND MOVE
INTO NW THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
WITH THESE STORMS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

97
Hazardous weather outlook, Jul 8, 12:20 PM CDT, 15 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1220 PM CDT WED JUL 08 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1220 PM CDT WED JUL 08 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL DEVELOP OVER WESTERN NORTH DAKOTA LATE THIS
AFTERNOON. THESE STORMS WILL MOVE EAST ACROSS NORTH DAKOTA AND
BUILD SOUTHWARD INTO NORTH CENTRAL SOUTH DAKOTA DURING THE
EVENING HOURS. STORMS WILL CONGEAL INTO A COMPLEX OF
THUNDERSTORMS...WHICH IS EXPECTED TO MOVE ACROSS NORTHEAST AND
EAST CENTRAL SOUTH DAKOTA AFTER MIDNIGHT...AND INTO SOUTHWEST
MINNESOTA THURSDAY MORNING. THIS COMPLEX OF THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING VERY STRONG DAMAGING WINDS IN EXCESS OF 70
MPH AND HAIL TO THE SIZE OF HALF DOLLARS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE ALONG AND EAST OF INTERSTATE
29 THURSDAY AFTERNOON AND EVENING AS A COLD FRONT PUSHES ACROSS
THE AREA. SOME THUNDERSTORMS MAY BECOME SEVERE...PRODUCING LARGE
HAIL...DAMAGING WINDS...AS WELL AS ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY ALONG AND NORTH OF HIGHWAY 14
EARLY THURSDAY MORNING.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 9, 3:30 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 AM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     HAIL             2 NNW DOLTON            43.51N 97.39W
07/09/2009  E0.88 INCH       MCCOOK             SD   TRAINED SPOTTER

            VARIETY OF HAIL SIZES, BUT BIGGEST WAS NICKEL SIZED. LOTS
            OF THUNDER, LIGHTNING, AND WINDS UP TO 45 MPH. PLENTY OF
            LEAVES STRIPPED FROM TREES, BUT NO BRANCHES DOWN. QUICK
            HEAVY RAIN.

0249 AM     HAIL             8 NE GREGORY            43.29N 99.30W
07/09/2009  E0.88 INCH       GREGORY            SD   TRAINED SPOTTER

            0.50 INCH OF RAIN IN LESS THAN A HALF HOUR, WINDS UP TO
            40 MPH, AND NICKEL SIZED HAIL. NOT TOO BAD OF A STORM,
            BUT IT HAD A VERY TALL TOP.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 10:47 PM CDTSevere Thunderstorm WarningFSDBrule43 min
Jul 9, 1:37 AM CDTSevere Thunderstorm WarningFSDHanson, McCook38 min
Jul 9, 2:12 AM CDTSevere Thunderstorm WarningFSDHutchinson, McCook, Minnehaha, Turner48 min
Jul 9, 2:46 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory33 min
Jul 9, 3:10 AM CDTSevere Thunderstorm WarningFSDBeadle65 min
Jul 9, 4:13 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld32 min
Jul 9, 4:29 AM CDTSevere Thunderstorm WarningFSDJerauld31 min
Jul 9, 4:35 AM CDTSevere Thunderstorm WarningFSDAurora40 min
Jul 9, 4:45 AM CDTSevere Thunderstorm WarningFSDAurora, Davison, Hanson, Sanborn45 min
Jul 9, 5:02 AM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson, Miner, Sanborn43 min
Jul 9, 5:10 AM CDTSevere Thunderstorm WarningFSDAurora, Charles Mix, Douglas, Hutchinson35 min
Jul 9, 5:22 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson, Lake, McCook, Miner38 min
Jul 9, 5:26 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson34 min
Jul 9, 5:43 AM CDTSevere Thunderstorm WarningFSDBon Homme, Douglas, Hutchinson, Yankton47 min
Jul 9, 5:55 AM CDTSevere Thunderstorm WarningFSDClay, Hanson, Hutchinson, Lincoln, McCook, Minnehaha and 2 more34 min
Jul 9, 6:23 AM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Yankton52 min
Jul 9, 7:12 AM CDTSevere Thunderstorm WarningFSDClay, Yankton33 min
Jul 9, 7:25 AM CDTSevere Thunderstorm WarningFSDClay35 min
Jul 9, 8:03 AM CDTSevere Thunderstorm WarningFSDUnion42 min
Jul 9, 8:29 AM CDTSevere Thunderstorm WarningFSDUnion61 min
Jul 9, 10:50 AM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Union25 min
Jul 9, 11:14 AM CDTSevere Thunderstorm WarningFSDLincoln, Union31 min
Jul 9, 12:07 PM CDTFlash Flood WatchFSDBon Homme, Brookings, Clay, Hutchinson, Lake, Lincoln and 6 more21 hr
Jul 9, 2:02 PM CDTSevere Thunderstorm WarningFSDLincoln, Union28 min
Jul 9, 2:28 PM CDTFlash Flood WarningFSDClay, Union, Yankton93 min
Jul 9, 2:28 PM CDTSevere Thunderstorm WarningFSDClay, Union, Yankton32 min
Jul 9, 2:48 PM CDTSevere Thunderstorm WarningFSDClay, Union27 min
Jul 9, 3:15 PM CDTSevere Thunderstorm WarningFSDUnion30 min
Jul 9, 3:24 PM CDTFlash Flood WarningFSDUnion85 min
Jul 9, 6:48 PM CDTSevere Thunderstorm WarningFSDLincoln42 min
Jul 9, 2:29 PM CDTSevere Thunderstorm WarningFSDLyon, Osceola, Sioux31 min
Jul 9, 3:14 PM CDTSevere Thunderstorm WarningFSDLyon, O'Brien, Osceola, Sioux17 min
Jul 9, 3:38 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien21 min
Jul 9, 3:46 PM CDTFlash Flood WarningFSDClay, O'Brien65 min
Jul 9, 3:46 PM CDTSevere Thunderstorm WarningFSDPlymouth12 min
Jul 9, 6:15 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay30 min
Jul 9, 6:30 PM CDTSevere Thunderstorm WarningFSDClay30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.